Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 265, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2009, 12:26 AM CDT for Carroll County, Henderson County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2009, 12:26 AM CDT (05:26 UTC)
- Expired
- Jul 5, 2009, 1:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Carroll County, TN, Henderson County, TN
The radar
The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:06 AM CDT, 20 minutes earlier.
Area forecast discussion, Jul 5, 12:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1206 AM CDT SUN JUL 5 2009 .UPDATE... UPDATED FOR AVIATION. && .PREV DISCUSSION... /ISSUED 842 PM CDT SAT JUL 4 2009/ UPDATE... ADJUSTED POPS AND WEATHER GRIDS AS WELL AS EXPIRED THE SEVERE THUNDERSTORM WATCH FOR WEST TENNESSEE. DISCUSSION... AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS WEST TENNESSEE THIS EVENING AS THE SEVERE WEATHER THREAT LOOKS TO BE ENDING. SEVERE THUNDERSTORM WATCH NUMBER 547 HAS BEEN ALLOWED TO EXPIRE AS ONLY A FEW STRONG THUNDERSTORMS CAN BE EXPECTED. COLD FRONT IS STILL WELL OFF TO OUR NORTHWEST AND AS A RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. LINE OF THUNDERSTORMS HAS FORMED ACROSS EASTERN OKLAHOMA AND INTO ARKANSAS WHICH WILL EVENTUALLY MOVE EAST SOUTHEAST INTO THE MIDSOUTH LATER TONIGHT. LOWERED POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL FOR TONIGHT AND INCREASED ACROSS WEST TENNESSEE. OTHERWISE...NO ADDITIONAL CHANGES WERE NEEDED AT THIS TIME. KNS PREV DISCUSSION... /ISSUED 401 PM CDT SAT JUL 4 2009/ DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF 3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST PACKAGE. NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW THUNDERSTORMS REACH SEVERE LIMITS. LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION. && .AVIATION... 06Z TAFS SURFACE FRONT WAS OVER SOUTH CENTRAL MO...NORTH OF KSGF...SOUTH OF KSTL AT DISCUSSION TIME. THUS FAR...TSRA HAVE MANAGED TO AVOID THE MIDSOUTH TERMINALS...WITH THE EXCEPTION OF KMKL. AS THE FRONT DROPS SOUTH OVERNIGHT...EXPECT SCATTERED ACTIVITY TO CONTINUE. ACTIVITY OVER AR SHOULD LIFT INTO KMEM VICINITY AROUND 06Z. THE FRONT WILL SLOW ITS SOUTHWARD PROGRESS DURING THE DAY SUNDAY...LIKELY STALLING OVER NORTH MS. WINDS SHOULD BE LIGHT...BUT PERHAPS A BIT TRICKY TO FORECAST DIRECTION AT KMEM DURING THE DAY. SCATTERED SHRA/TSRA TO CONTINUE IN THE AFTERNOON...WITH STRONGEST TSRA CHANCE AT KTUP. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 73 86 67 88 / 80 60 30 10 MKL 71 83 65 86 / 80 50 20 10 JBR 70 83 65 88 / 50 40 20 10 TUP 72 86 68 88 / 40 70 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 4, 10:38 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1038 PM CDT SAT JUL 4 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060545- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1038 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PORTIONS OF EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. THE MAIN HAZARDS WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE WINDS UP TO 50 MPH AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE ACROSS NORTH MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY IN SUPPORT OF SEVERE WEATHER OPERATIONS. KNS
In the hours before
Special weather statement, Jul 4, 8:15 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 815 PM CDT SAT JUL 4 2009 TNZ003-004-020-021-050145- CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN- 815 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CARROLL COUNTY IN NORTHWEST TENNESSEE... EASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 45 TO 50 MPH WINDS WAS LOCATED OVER ATWOOD AT 816 PM CDT...MOVING EAST AT 55 MPH. PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR HUNTINGDON...MCKENZIE...MILAN AND PARIS...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 845 PM CDT.
Local storm report, Jul 4, 9:11 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG HALLS 35.87N 89.40W
07/04/2009 LAUDERDALE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE NORTHERN PORTIONS OF
LAUDERDALE COUNTY.
0755 PM HAIL 8 SW TRENTON 35.89N 89.04W
07/04/2009 E0.88 INCH GIBSON TN TRAINED SPOTTER
0814 PM TSTM WND DMG 9 SW JACKSON 35.54N 88.94W
07/04/2009 MADISON TN LAW ENFORCEMENT
TREE DOWN ON POWER LINES.
&&
CCDSpecial weather statement, Jul 4, 9:25 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 925 PM CDT SAT JUL 4 2009 TNZ002-019-020-050300- GIBSON TN-OBION TN-DYER TN- 925 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE... NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... SOUTH CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF NEWBERN AT 926 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN DYER...GIBSON AND OBION COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1000 PM CDT.
Special weather statement, Jul 4, 9:45 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 945 PM CDT SAT JUL 4 2009 TNZ003-020-021-050315- CARROLL TN-GIBSON TN-WEAKLEY TN- 945 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WEST CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE... CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE... SOUTH CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER DYER AT 946 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN CARROLL...GIBSON AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1015 PM CDT.
Special weather statement, Jul 4, 10:36 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1036 PM CDT SAT JUL 4 2009 TNZ003-004-020-021-050415- CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN- 1036 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER GREENFIELD AT 1036 PM CDT...MOVING EAST AT 40 MPH. PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR HUNTINGDON AND MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 PM CDT.
Special weather statement, Jul 4, 11:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1133 PM CDT SAT JUL 4 2009 TNZ055-050500- DECATUR TN- 1133 PM CDT SAT JUL 4 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN DECATUR COUNTY IN TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF PARSONS AT 1134 PM CDT... MOVING EAST AT 30 MPH. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:02 AM CDT | Flash Flood Warning | MEG | DeSoto, Tate, Tunica | 2 hr |
| Jul 5, 4:05 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 30 min |
| Jul 5, 7:43 AM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc, Union | 92 min |
| Jul 5, 7:59 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 46 min |
| Jul 5, 8:32 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 28 min |
| Jul 4, 7:32 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 43 min |
| Jul 4, 7:41 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Haywood, Madison | 40 min |
| Jul 4, 10:39 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Obion, Weakley | 2 hr |
| Jul 4, 11:19 PM CDT | Flash Flood Warning | MEG | Carroll, Decatur, Gibson, Henderson, Weakley | 4 hr |
| Jul 5, 12:33 AM CDT | Tornado Warning | MEG | Carroll, Henderson, Madison | 42 min |
| Jul 5, 1:12 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 48 min |
| Jul 5, 1:54 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 40 min |
| Jul 5, 2:58 AM CDT | Flash Flood Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 63 min |
| Jul 5, 3:07 PM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 113 min |
| Jul 5, 4:08 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 3 hr |
| Jul 5, 4:21 PM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 3 hr |
| Jul 5, 12:53 PM CDT | Areal Flood Advisory | MEG | Cross | 2 hr |
| Jul 5, 2:13 PM CDT | Areal Flood Advisory | MEG | Lee, St. Francis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.